Hail, Cayuga
- When
- August 10, 2:30 PM EST
- Where
- Cayuga County, 0.69 mi S of Cato
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.160, -76.580
Showers and thunderstorms accompanied the passage of a weak cold front. In Fulton, Oswego County, the thunderstorm winds downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Showers and thunderstorms accompanied the passage of a weak cold front. In Fulton, Oswego County, the thunderstorm winds downed trees and power lines. In Cato, Cayuga County, the thunderstorms produced hail up to three-quarter inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 1:57 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
ISSUED BY NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT WED AUG 10 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT BRINGING WITH IT
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW LINGERING SHOWERS ARE
POSSIBLE THURSDAY MORNING BEFORE HIGH PRESSURE BEGINS TO DOMINATE
THE WEATHER. THE HIGH WILL PERSIST THROUGH FRIDAY AND BRING DRIER
AND COOLER WEATHER TO THE LOCAL AREA. ANOTHER STORM SYSTEM WILL
AFFECT WESTERN NEW YORK OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE AS AN UPPER
DISTURBANCE MOVES ACROSS THE AREA. THIS ACTIVITY SHOULD DIMINISH
AFTER 00Z AS THE DISTURBANCE MOVES OFF AND THE SUN'S HEATING GOES
AWAY. WILL LIKELY SEE AT LEAST A FEW SHOWERS LINGER THROUGH THE
OVERNIGHT HOURS DOWNWIND OF LAKE ONTARIO IN THE COLD AIR ADVECTION
BEHIND THE SYSTEM. WESTERN AREAS SHOULD DRY OUT AND THEN CLEAR OUT
OVERNIGHT. NOT SURE HOW FAST WINDS WILL DIE OFF TONIGHT BUT
EXPECTING THE COLDEST TEMPERATURES IN SOME TIME. HAVE STAYED
FAIRLY CLOSE TO GUIDANCE.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THE THREAT FOR LINGERING SHOWERS WILL CONTINUE THROUGH MIDDAY
THURSDAY DOWNWIND OF LAKES ONTARIO AND ERIE. DRY AIR WILL
EVENTUALLY WIN OUT DURING THE AFTERNOON WITH DRY WEATHER THEN
EXPECTED THROUGH FRIDAY NIGHT. TEMPERATURES BOTH THURSDAY AND
FRIDAY WILL AVERAGE SEVERAL DEGREES BELOW NORMAL. MODELS NOW
COMING INTO AGREEMENT WITH THE STORM SYSTEM OVER THE WEEKEND.
PRECIP CHANCES WILL QUICKLY INCREASE FROM WEST TO EAST SATURDAY
MORNING. LIKELY WORDING WILL BE NEEDED FOR SATURDAY NIGHT WITH
BEST CHANCES FOR THUNDER OCCURRING AT THAT TIME. HAVE USED A BLEND
OF GUIDANCE TEMPS DURING THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE SLOW MOVING UPPER SYSTEM WILL REMAIN OVER THE REGION AT THE
START OF THE PERIOD. WILL HANG ON TO LIKELY POPS MOST OF SUNDAY
ALTHOUGH THE THREAT FOR THUNDER WILL BE DIMINISHED. THINGS SHOULD
BEGIN TO IMPROVE SUNDAY NIGHT WITH MAINLY SCATTERED SHOWERS. HIGH
PRESSURE WILL RETURN FOR THE START OF THE NEW WORKWEEK. DRY
WEATHER WILL PERSIST INTO WEDNESDAY. TEMPERATURES DURING THE
PERIOD SHOULD AVERAGE CLOSE TO NORMAL AND HAVE FOLLOWED GUIDANCE
FAIRLY CLOSELY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
ANOTHER COLD FRONT IN COMBINATION WITH WARM LAKE TEMPERATURES
AND AN UPPER TROUGH WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME VFR CONDITIONS
MAY PREVAIL UNTIL THE SHOWERS AND THUNDERSTORMS APPROACH BUT
SOME CLEARING IS EXPECTED TONIGHT.
THERE IS A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS FOR KART
DUE TO THE INSTABILITY BEING GREATER WHICH COULD RESULT IN SOME
MVFR CONDITIONS AT A FEW LOCATIONS PROBABLY AT KJHW AND KART.
FOR TONIGHT...THE INSTABILITY SHOWERS WILL DISSIPATE AS THE UPPER
LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE EAST INTO NEW
ENGLAND. LOOK FOR VFR CONDITIONS TO PREVAIL AS DRIER AIR ADVECTS
EAST ACROSS THE AREA. THE EXCEPTION TO THIS GENERAL TREND WILL BE
EAST OF LAKE ONTARIO WHERE LAKE EFFECT RAIN SHOWERS MAY LOWER
CONDITIONS TO MVFR AT TIMES.
THIS AFTERNOON WINDS WILL BE GUSTY OUT OF THE WEST.
OUTLOOK...
THURSDAY AND FRIDAY...VFR. SATURDAY AND SUNDAY...MVFR WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE INTO THE OVERNIGHT
HOURS. IN ADDITION WITH 850MB TEMPS +10C OR SO AND VIGOROUS UPPER
LEVEL SHORT WAVE MOVING ACROSS THE EASTERN LAKES WATERSPOUTS TONIGHT
AND INTO TOMORROW MORNING. GOOD CHANCE THURSDAY MORNING ON LAKE ERIE
AS THE SURFACE HIGH IS CLOSER AND THERE WILL BE AN OPPORTUNITY TO
DEVELOP A LAND BREEZE/OFFSHORE CONVERGENT ZONE TOWARDS MORNING.
EASTERN LAKES LAKE QUIET DOWN TOMORROW AFTERNOON AND INTO THE
OVERNIGHT HOURS AS HIGH PRESSURE BUILDS OVER THE EASTERN GREAT
LAKES. HIGH PRESSURE MOVES OFF THE MID ATLANTIC COAST FRIDAY
NIGHT...THIS WILL ALLOW A LOW PRESSURE SYSTEM TO MOVE ACROSS OHIO
VALLEY SATURDAY NIGHT INTO EARLY SUNDAY. LEANED TOWARD THE GFS
MODEL WHICH WAS SLOWER AND FURTHER SOUTH THAN THE ECMWF TRACK.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR LEZ020-040-
041.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR
LOZ042-043.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LOZ044-
045.
&&
SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...COMEAUX
MARINE...DJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT WED AUG 10 2011 NYZ001>008-010>014-019>021-085-110900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 933 AM EDT WED AUG 10 2011 NYZ007-008-101430- JEFFERSON NY-LEWIS NY- 933 AM EDT WED AUG 10 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF WATERTOWN...AND MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINS. * THE STRONG THUNDERSTORM WILL BE NEAR... PERCH RIVER AT 940 AM EDT... CALCIUM AT 955 AM EDT... EVANS MILLS AT 1000 AM EDT... FORT DRUM AT 1005 AM EDT... PHILADELPHIA AT 1015 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 236 PM EDT WED AUG 10 2011 NYZ003-004-101930- MONROE NY-WAYNE NY- 236 PM EDT WED AUG 10 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ROCHESTER...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... IRONDEQUOIT ... EAST ROCHESTER ... WEBSTER AND FAIRPORT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 303 PM EDT WED AUG 10 2011 NYZ002>004-010>014-085-102000- ERIE NY-GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WAYNE NY-WYOMING NY- 303 PM EDT WED AUG 10 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG THE NEW YORK STATE THRUWAY FROM BUFFALO TO SOUTH OF ROCHESTER...AND MOVING EAST AT 50 MPH. THE LINE WILL SLOWLY SAG SOUTH THROUGH 4PM. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The Ft Drum radar (KTYX), 98 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343819, 343821.